Tornadoes · United States · Alabama · 2014

EF1 tornado, Folsom to Morgan Spgs, Alabama, November 17, 2014

From Folsom to Morgan Spgs, this EF1 tornado ran 3.5 miles across Perry County on November 17, 2014, touching down at 1:11 AM CST and reaching 300 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
November 17, 2014
Touchdown
1:11 AM CST (07:11 UTC)
Lifted
1:15 AM CST (07:15 UTC)
On the ground
4 minutes
Path length
3.5 miles (5.7 km)
Path width
300 yards (274 m)
Deaths
0
Injuries
0
County
Perry County
Touchdown point
32.699, -87.466
Lift-off point
32.731, -87.418
Record number
1411170111-01

The damage survey

11 damage points were recorded along this path by NWS BMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 101 mph.

  • Small limbs broken. Trampoline thrown northeast

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A surface low intensified as it moved from southwest to northeast across Central Alabama during the overnight hours Sunday, November 16th, and into early morning hours on Monday, November 17th. As it did so, moist, unstable air surged northward to the east of the low across the Interstate 85 corridor. Severe thunderstorms developed in the warm sector and produced a few weak tornadoes, which caused tree and power line damage across portions of rural Perry, Pike, Bullock and Russell Counties.

The tornado first touched down a few hundred yards west of Boots Northcutt Road, north of Alabama Hwy 14 in western Perry County. As it crossed the road to the east, a few hardwood trees were snapped. The tornado tracked to the northeast across inaccessible land, then crossed Lower Polecat Road. Numerous hardwood and softwood trees were snapped , and tossed into an open field. This is where the tornado reached a maximum wind speed of 100 mph. A few hardwoods at the opposite edge of the field were also uprooted. The tornado crossed more inaccessible land and weakened as it crossed County Road 23, then quickly dissipated.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Nov 16, 11:49 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Nov 16, 11:49 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1149 PM CST SUN NOV 16 2014

.UPDATE...
AVIATION DISCUSSION.

&&

.DISCUSSION...

SURFACE LOW DEVELOPING OVER SOUTH CENTRAL MISSISSIPPI WILL
TRANSITION THROUGH NORTH-CENTRAL ALABAMA OVERNIGHT. THIS WILL HELP
MAINTAIN THE CURRENT RAINFALL RATES ACROSS THE CWA FOR THE NEXT
SEVERAL HOURS. HOURLY RATES ARE NOT SIGNIFICANT ENOUGH FOR ANY
FLOODING ISSUES BUT LONGER DURATION RAINFALL IN THE 3 TO 6 HOUR
TIMEFRAME COULD CREATE SOME LOCALIZED URBAN FLOODING ISSUES.
NOTHING OF REAL CONCERN AT THIS POINT DUE TO HOW DRY IT HAS BEEN
THE PAST MONTH OR TWO.

WITH THE SURFACE LOW TRANSITIONING ACROSS OUR NORTHWESTERN
COUNTIES TONIGHT...TEMPERATURES HAVE BEEN RISING THROUGH THE
EVENING. SOME UPWARD ADJUSTMENTS TO THE HOURLY TEMPERATURES HAVE
BEEN MADE TO REFLECT THE TREND. LOWS TONIGHT WERE BASICALLY
UNCHANGED WITH A SHARP GRADIENT RIGHT OVER THE CWA BY 12Z AS
ANOTHER VERY COLD AIRMASS PUSHES THROUGH THE STATE DURING THE
MORNING MONDAY.

ONE UPDATE HAS BEEN SENT ALREADY. WILL CONTINUE TO MONITOR
RAINFALL AND TEMPERATURE TRENDS WITH A FEW ADDITIONAL MINOR
ADJUSTMENTS POSSIBLE LATE THIS EVENING.

88

&&

.AVIATION...
06Z TAF DISCUSSION.

ALTHOUGH CIGS AND VIS MIGHT VARY AT TIMES DUE TO RAINFALL
INTENSITY...MVFR TO IFR CONDITIONS CAN BE EXPECTED TONIGHT AS RAIN
CONTINUES TO SLOWLY MOVE EASTWARD. A SURFACE LOW WILL TRACK ACROSS
THE AREA...GENERALLY ALONG I-59 FROM WEST TO EAST...AND WINDS WILL
GRADUALLY TURN TO THE WEST AND THEN NORTHWEST WITH THE PASSAGE OF
THE LOW. AS THE PRESSURE GRADIENT TIGHTENS...EXPECT WIND SPEEDS TO
INCREASE AS WELL...WITH GUSTS AS HIGH AS 25KT POSSIBLE.

RAIN WILL END FROM WEST TO EAST MONDAY MORNING. WINDS WILL REMAIN
GUSTY FROM THE NORTHWEST THROUGH THE DAY WITH MVFR CIGS. WINDS WILL
BEGIN TO DIMINISH AROUND 12/23Z.

14

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Nov 16, 5:56 PM CST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
556 PM CST SUN NOV 16 2014

ALZ011>015-017>050-180000-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
556 PM CST SUN NOV 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ALONG WITH A DRY AIR MASS...ANOTHER SHOT OF COLD AIR IS EXPECTED
TUESDAY AND WEDNESDAY MORNINGS. TEMPERATURES WILL DROP INTO THE
MID TEENS TO NEAR 20 DEGREES ACROSS THE NORTHERN HALF OF CENTRAL
ALABAMA. THERE IS A SLIGHT CHANCE THAT TEMPERATURES MAY DROP TO OR
JUST BELOW 15 DEGREES AND A HARD FREEZE MAY OCCUR.

A DRY AIR MASS WILL MOVE INTO THE AREA ON TUESDAY. LOW RELATIVE
HUMIDITY VALUES MAY CREATE A HIGH FIRE DANGER ON BOTH TUESDAY AND
WEDNESDAY AFTERNOONS. OUTDOOR BURNING IS DISCOURAGED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Birmingham, AL (KBMX), 00:00Z

7.2 hours before the tornado, 81 km from the path. November 17, 2014.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2014-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -45133, lifted condensation level 452 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 00:00Z on 2014-11-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 342 square meters per square second, 0 to 6 km bulk shear 56 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-45133 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
452 m above ground
0-6 km bulk shear
56 kt
0-1 km bulk shear
35 kt
0-1 km storm-relative helicity
342 m²/s²
0-3 km storm-relative helicity
348 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.9 K/km

Open this sounding in Storm Lab

The surface observations

Demopolis (DYA), 56 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Birmingham radar (KBMX), 81 km away, was scanning. The volume nearest the touchdown began at 07:12 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2014 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

The other tornadoes of November 17, 2014

9 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
November 171:37 AM CSTEF1Washington, AL21.9150$250,000
November 172:51 AM CSTEF0Bay, FL0.050
November 173:59 AM CSTEF1Butler, AL5.9150$100,000
November 174:17 AM CSTEF2Calhoun, FL22.24202$2.0 million
November 174:25 AM CSTEF1Crenshaw, AL40.7500$285,000
November 175:57 AM CSTEF0Jackson, FL0.550$5,000
November 176:24 AM CSTEF1Russell, AL0.2100
November 179:57 AM ESTEF1Twiggs, GA0.1100$15,000
November 171:00 PM ESTEF0Baker, FL0.875$15,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.